Published Nov 22, 2010
You are reading page 2 of Danger to self? help!
canoehead, BSN, RN
You need meds for this type of situation on site. Anxious/confused people don't wait well.
If she is hospice comfort should be the big priority. Take off the O2 if she doesn't want it. Stop taking sats/vitals- they don't matter. Being a danger to self (moot point IMO) was not the issue, her agitation and discomfort was. The doc needed to step up and provide the meds. I would have stated "If I can give ativan for agitation, haldol for psychosis and benadryl for allergies I will try them each in turn for her agitation, but document the symptoms that back them up so you don't have to worry." Any confused upset person will do something you can document for all that. Bottom line; she wasn't comfortable...she needs help, and we can do it, we just have to pick and choose which behavior to document.
I am NOT saying to lie, just make sure the paperwork gods are satiated.
morte, LPN, LVN
First I would be checking the res. chart to see if there was a Durable Power of attorney to verify who was responsible for making decisions for the res. Then there is the other factor that comes into play known as res. rights The Right to Refuse Treatment comes to mind here. After that I would assess the res. to make sure I was trying all the least restrictive measures, then keep documenting, why they didn't work, what other measures were tried. If the res. refuses oxygen they have this right, again then there needs to be documentation about what was done to encourage the use of oxygen as in res. education about the benefits of using it and the risks of not using it. I would also check to see if the res. has an advanced directive. If the res. is a no code no hospitalization, etc. and this is what the res. wants, the situation is covered. If a res. is a full code and it is determined that the SNF cannot safely care for the res, is not staffed for all of the intensive supervision this res. needs then I would be calling the DON, admin. or whoever makes these decisions about transferring the res. to a setting that would be willing to deal with all of these issues. If a person is a danger to themself then you have to call 911 and the police make a decision to take them out of your facility by force and to an ER for eval.
Here in NY the docs in LTC are watched closely as far as ordering Benzo's. So the doc may have been trying to see if he could legally justify the Ativan. Like others in the post I agree that Benzo's don't always work so well with this group. I also prefer Haldol or Seroquel. The patient may have been restless from the hypoxia. Also Benedryl can contribute to delerium with its anticoninergic properties, and Phenergan--not a good idea--could cause Akesthesia (inner restlessness) which would certainly not help an already agitated patient.
The pulling off of the NC could have been inadvertant due to cognitive changes but could also have been passive suicidal behavior--if the patient was with it enough to be taking it off on purpose. Here in NY all LTC facilities are not restraint free so using the soft wrist restraints is not an option.
Also is she sitting up as high as possible. If she had COPD or fluid in her lungs laying supine will be difficult for breathing. Is she getting any breathing treatments? You stated that her lungs sounded aweful so that could help. She isn't in CHF? Is she on lasix? Not sure how much was done at the hospital since they are moving towareds hospice. If they didn't do as much due to this there could be a lot that could be going on an possibly addressed with meds/tx.
Is she a risk to herself? Actively--no, passively maybe.
CoffeeRTC, BSN, RN
You need meds for this type of situation on site. Anxious/confused people don't wait well.If she is hospice comfort should be the big priority. Take off the O2 if she doesn't want it. Stop taking sats/vitals- they don't matter. Being a danger to self (moot point IMO) was not the issue, her agitation and discomfort was. The doc needed to step up and provide the meds. I would have stated "If I can give ativan for agitation, haldol for psychosis and benadryl for allergies I will try them each in turn for her agitation, but document the symptoms that back them up so you don't have to worry." Any confused upset person will do something you can document for all that. Bottom line; she wasn't comfortable...she needs help, and we can do it, we just have to pick and choose which behavior to document.I am NOT saying to lie, just make sure the paperwork gods are satiated.
Is she being covered by an actual hospice or just pallative care by your LTC. If she is on hospice, they should have been called and they could have gotten the meds faster.
As far as the 7 hour delay in delivery.....I totally understand that time frame, BUT that is unacceptable. Your pharm and facility should have a STAT delivery plan and/ or a back up for this service. Our reg delivery time is that 7 hr or "when ever it gets here" time frame but the STAT is 1-2 hrs
If she is pallative and has a DNR..you just need to do the best you can to keep her comfortable. If she's pulling of the O2 then it stays off for a while and you just reapply prn. I understand wanting to give her something to calm her down and let her rest.
ABH® cream does work wonders. It is the combo of them together. Benadryl alone doesn't always help unless it is at at least 50mgs
Esme12, ASN, BSN, RN
Yes.....I believe she is in danger of hurting herself. Whether she was hospice,pallitive,or full code........she was in danger of hurting herself because in her dementia she could not make poper decisions to keep herself safe. Not that she was "purposefully" hurting herself she just lacked the judgement capabilities in the same way a 2 year old cannot make the decision to not run in to the road. In both cases they need to be protected from themselves. I am not sure why the MD was so focused on whether she was a danger to herself unless he was thinking about physical restraint. BUt someone should not be physically restrained without chemical restraint. You need to be careful about Haldol like drugs and the elderly/people with cardiac issues due to lethal arrythmias that can occur (IV Haldol) and tardive dyskinesia. BUt they do need intervention to keep them safe and calm. How sad that you don't have and emergency dose access for this very reason. Is there anyone on call that couold have been called by supervision? A shame that the family dictated her care for reimbursement purposes.....
hospicevet 20, ASN, RN
Did I miss any mention of a pain assessment? Too frequently pain is overlooked in agitated demented patients, and it may be their only way of communicating their distress. Many times I've seen patients settle down, tolerate their NC, and play nicely once their pain is managed. Even if it is only a prn vicodin or a tylenol, it can make a lot of difference. How about bowel status? If she's constipated, as frequently happens post hospitalization, it can make her a holy terror until that is addressed. Does she possibly have a UTI? These things should be ruled out before she's shipped off to the ER.
Nascar nurse, ASN, RN
Was patiently reading all the posts before I posted these very concerns! PAIN is to often overlooked as a cause for agitation and restlessness in confused patients.
Thanks for all the thoughts everybody!! I was off all weekend (going back tomorrow to work 3 in a row), so I will try to give a HIPAA friendly update :) To address a few of the questions....
1) since this was a readmit after a 2week hospital stay, all my orders were fresh from the hospital MD and included ZERO prn/neb tx/pain management. zilch.
2) the patient had gone downhill REALLY fast during the hospital stay... before her fall (and subsequent admission), she was mobile with w/c and able to toilet herself. Now very weak, unable to make large motor movements without assist, bed bound.
3) Pt also refusing food/drink except ensure (and I was able to get the benadryl crushed with pudding into her mouth and she swallowed).
4) family (Power of attorney) was at bedside, requesting intervention to help her rest.
5) NO hospice, only palliative
Keep up the great conversation, I would love to hear more thoughts!
Create well-written care plans that meets your patient's health goals.
This study guide will help you focus your time on what's most important.
Choosing a specialty can be a daunting task and we made it easier.
By using the site, you agree with our Policies. X